Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 29, NWS Fort Worth, TX

August 4, 2005Collin County, Rockwall County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 4, 2005, 5:32 PM CDT for Collin County, Rockwall County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 5:32 PM CDT (22:32 UTC)
Expired
Aug 4, 2005, 7:30 PM CDT
In force
118 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Collin County, TX, Rockwall County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 92 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 042234
FFWFWD
TXC085-397-050030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
532 PM CDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN COLLIN COUNTY IN NORTH CENTRAL TEXAS
  ROCKWALL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 730 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  VERY HEAVY RAIN FROM A NEARLY STATIONARY THUNDERSTORM CLUSTER. THE
  HEAVY RAIN EXTENDS FROM 5 MILES SOUTWEST OF FARMERSVILLE...TO 8
  MILES EAST OF ROCKWALL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOSEPHINE
  AND ROYSE CITY.

RAINFALL OF OVER 2 INCHES HAS BEEN ESTIMATED BY RADAR OVER 
SOUTHEASTERN COLLIN COUNTY SINCE 430 PM. EXCESSIVE RUNOFF WILL CAUSE 
FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND 
UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE 
BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO 
FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3285 9649 3285 9631 3310 9631 3312 9653

$$
1 follow-up statement
000 
WGUS74 KFWD 042308
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
606 PM CDT THU AUG 4 2005

TXC085-397-050030-
COLLIN TX-ROCKWALL TX-
606 PM CDT THU AUG 4 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM CDT FOR ROCKWALL AND
SOUTHEASTERN COLLIN COUNTIES...

AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT THUNDERSTORMS PRODUCING HEAVY RAIN FROM JUST NORTH OF 
ROCKWALL...TO JUST SOUTHEAST OF WYLIE. MOVEMENT WAS WEST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROYSE CITY.

RAINFALL OF UP TO 3 INCHES HAS FALLEN OVER SOUTHEASTERN COLLIN 
COUNTY..WITH UP TO 2 INCHES OF RAIN OVER NORTHERN ROCKWALL COUNTY. 
ALTHOUGH THE HEAVIEST RAIN IS MOVING WEST OF THE WARNING AREA...THE 
POTENTIAL FOR RUNOFF AND FLOODING IS HIGH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TURN AROUND...DONT DROWN.

LAT...LON 3285 9649 3285 9631 3310 9631 3309 9653

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:30 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 4, 3:30 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT THU AUG 4 2005

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MEANDER AROUND AND
THROW OUT OUTFLOW BOUNDARIES AND PRODUCE LOCALLY HEAVY RAIN
THROUGH SUNSET. WILL INCLUDE WORDING IN THE ZONES FOR EARLY
EVENING POP NUMBERS WHICH ARE BEFORE 7 PM...BECAUSE AFTER SUNSET
WE SHOULD SEE CONVECTION DISSIPATE. GFS WHICH HAD A DRY FORECAST
FOR TODAY DEVELOPS LOTS OF NOCTURNAL CONVECTION BECAUSE IT THINKS
THE ATMOSPHERE WAS NOT WORKED OVER DURING THE AFTERNOON HOURS.
THIS SOLUTION IS DISCARDED AND WILL CARRY 20 PERCENT TONIGHT
INLINE WITH MOS NUMBERS FROM MET/FWC. EXPECT A REPEAT OF SCATTERED
AFTERNOON CONVECTION TOMORROW AS AIRMASS WILL CONTINUE TO REMAIN
MOIST AND UNSTABLE. COLD FRONT WHICH IS NOW MOVING INTO OKLAHOMA
WILL UNDERGO RAPID FRONTALYSIS AND PROVIDE MERELY A WINDSHIFT FOR
THE NRN CWA TOMORROW. TEMPS WILL BE SLIGHTLY COOLER FROM INCREASED
CLOUDS AND A MORE EASTERLY LOW LEVEL FETCH.

UPPER LEVEL LOW DEVELOPS NEAR NEW ORLEANS ON SATURDAY AND THE
WESTERN SIDE WILL BE PLAGUED WITH SUBSIDENCE AS IS TYPICALLY THE
CASE. THIS WILL DRY OUT THE ALL IMPORTANT 700-850 MB LAYER FOR
TROPICAL AIRMASS CONVECTION ACROSS EAST TEXAS. SOME OF THIS DRIER
AIR WILL MOVE INTO THE EASTERN ZONES AND HAVE SCALED BACK THE
MENTION OF PRECIP SATURDAY. BY SUNDAY...INCREASING UPPER LEVEL
DYNAMICS IN NW FLOW ALOFT IN THE FORM OF A PRONOUNCED SHORTWAVE
TROUGH WILL BEGIN TO MOVE INTO THE REGION. ETA/GFS ARE IN MODEST
AGREEMENT THAT CONVECTION WILL BECOME MORE WIDESPREAD AND AS MID
LEVEL WIND FIELDS INCREASE THIS WILL PROVIDE MORE STORM MOTION AND
ORGANIZATION. FEEL THAT CHANCE POPS ARE WARRANTED ON SUNDAY AND
MONDAY. BY TUESDAY...850 FLOW VEERS TO THE WEST AND STRONG
NEGATIVE THETA-E ADVECTION WILL SERVE TO PUT AN END TO OUR PRECIP
CHANCES AND BUMP OUR TEMPS UP TO NEAR 100. UPPER LEVEL RIDGE DOES
NOT REALLY BUILD INTO THE REGION...BUT SEE NO REASON TO INCLUDE
POPS WED-THU AND THEREFORE TEMPS WILL BE SLIGHTLY ABOVE AVERAGE.

TR/92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  96  75  98 /  20  30  20  20
WACO, TX              73  96  73  98 /  20  30  20  20
PARIS, TX             72  95  72  96 /  20  30  20  10
DENTON, TX            74  95  74  96 /  20  30  20  20
MCKINNEY, TX          74  95  74  96 /  20  30  20  20
DALLAS, TX            75  96  75  98 /  20  30  20  20
TERRELL, TX           73  96  74  98 /  20  30  20  10
CORSICANA, TX         73  96  74  98 /  20  30  20  10
TEMPLE, TX            73  96  73  98 /  30  30  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&
Hazardous weather outlook, Aug 4, 4:00 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT THU AUG 4 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
400 PM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH SUNSET. MAIN THREATS
WILL BE WIND GUSTS TO 60 MPH...DIME SIZE HAIL...FREQUENT LIGHTNING
AND LOCALIZED...TORRENTIAL RAINFALL IN EXCESS OF 2 INCHES OR MORE.
OTHERWISE...THE MAJORITY OF STORMS WILL BE WEAKER AND PRODUCE WIND
GUSTS TO 45 MPH...LOCALLY HEAVY RAINFALL OF 1 INCH...CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH
MONDAY FOR ALL OF NORTH TEXAS. THE MAIN THREATS ASSOCIATED WITH THIS
ACTIVITY WILL BE GUSTY WINDS...HEAVY RAINFALL...AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH 8 PM.

92

In the hours before

Special weather statement, Aug 4, 4:03 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
403 PM CDT THU AUG 4 2005

TXZ105-107-122-123-042130-

HOPKINS-HUNT-RAINS-VAN ZANDT-
403 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER UPDATE...

AT 403 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS FROM NEAR SULPHUR SPRINGS...TO NEAR
LONE OAK...TO 8 MILES WEST OF WILLS POINT. MOVMENT WAS SOUTHWEST AT
15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CAMPBELL...CANTON...CUMBY...
EAST TAWAKONI...EDGEWOOD...EMORY...FRUITVALE...GRAND SALINE...SULPHUR
SPRINGS...VAN...WEST TAWAKONI...WILLS POINT AND LAKE TAWAKONI STATE
PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM. IF THESE STORMS APPROACH YOUR AREA...TAKE COVER INSIDE A
STRONG BUILDING OR OTHER SAFE SHELTER.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Aug 4, 4:29 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
429 PM CDT THU AUG 4 2005

TXZ105-107-122-123-135-042200-

HENDERSON-HOPKINS-HUNT-RAINS-VAN ZANDT-
429 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER UPDATE...

AT 429 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS FROM NEAR CELESTE...TO NEAR
CUMBY...TO WILLS POINT...TO EDOM. MOVEMENT WAS SOUTHWEST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ATHENS...BROWNSBORO...
CAMPBELL...CANTON...COMMERCE...CUMBY...EAST TAWAKONI...EDGEWOOD...
EDOM...EMORY...FRUITVALE...GRAND SALINE...GREENVILLE...QUINLAN...
SULPHUR SPRINGS...VAN...WEST TAWAKONI...WILLS POINT AND LAKE TAWAKONI
STATE PARK.

VERY HEAVY RAIN...WIND GUSTS TO 40 MPH...AND FREQUENT LIGHTNING ARE
LIKELY WITH THE STORMS. MOVE TO A SAFE SHELTER IF THESE STORMS
APPROACH YOUR AREA.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Aug 4, 4:36 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
436 PM CDT THU AUG 4 2005

TXZ095-042200-

LAMAR-
436 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER UPDATE...

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF BLOSSOM...OR 9 MILES EAST OF
PARIS...MOVING WEST AT 10 MPH. OTHER THUNDERSTORMS WERE JUST WEST OF
ARTHUR CITY AND 12 MILES NORTH OF DETROIT.

CITIES IN THE PATH OF THIS STORM INCLUDE BLOSSOM...PARIS...
PATTONVILLE AND POWDERLY.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE STORMS.
IF THESE STORMS APPROACH YOUR AREA...MOVE INSIDE A STURDY BUILDING.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Aug 4, 4:50 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
450 PM CDT THU AUG 4 2005

TXZ121-042245-

KAUFMAN-
450 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER UPDATE...

AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES WEST OF LAKE TAWAKONI STATE PARK...OR 9
MILES NORTHWEST OF WILLS POINT...MOVING WEST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE KAUFMAN AND TERRELL.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
CLOUD TO GROUND LIGHTNING WILL ALSO BE A THREAT. IF YOU ARE IN THE
PATH OF THIS STORM...MOVE TO A PLACE OF SAFETY AS THE STORM
APPROACHES.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Aug 4, 4:54 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
454 PM CDT THU AUG 4 2005

TXZ104-105-120-042300-

COLLIN-HUNT-ROCKWALL-
454 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER UPDATE...

AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS FROM 6 MILES EAST OF CELESTE...TO 8
MILES EAST OF WYLIE...TO JUST EAST OF QUINLAN. MOVEMENT WAS WEST AT
10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CADDO MILLS...
FARMERSVILLE...FATE...LOWRY CROSSING...PRINCETON...QUINLAN...
ROCKWALL...ROYSE CITY AND WYLIE.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM. IF
THE STORMS APPROACH YOUR AREA...MOVE INSIDE A STRONG BUILDING.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Aug 4, 5:08 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
508 PM CDT THU AUG 4 2005

TXZ095-042245-

LAMAR-
508 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER UPDATE...

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES EAST OF SUMNER...OR 7 MILES NORTHWEST OF
PARIS...MOVING WEST AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BROOKSTON...PARIS AND
SUMNER.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
IF THE STORM APPROACHES YOUR AREA...TAKE COVER INSIDE A STRONG
BUILDING.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:42 PM CDTSevere Thunderstorm WarningFWDComanche, Erath33 min
Aug 4, 12:47 PM CDTFlash Flood WarningFWDFreestone, Limestone3 hr
Aug 4, 4:03 PM CDTSevere Thunderstorm WarningFWDJack, Young33 min
Aug 4, 4:13 PM CDTFlash Flood WarningFWDCoryell2 hr
Aug 4, 4:59 PM CDTSevere Thunderstorm WarningFWDCollin46 min
Aug 4, 5:45 PM CDTSevere Thunderstorm WarningFWDDallas, Rockwall26 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.